Missouri, 2022Flash Flood in Missouri, August 16, 2022
August 16, 2022 · NWS SGF · 1 event in 1 county or zone
A stationary front near the Arkansas border focused several rounds of moderate to heavy rainfall across extreme southwest Missouri and central Missouri from the early morning of the 16th to the morning of the 17th. Rainfall accumulations for the 48-hour period ending at 7 AM on the 17th exceeded two inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front near the Arkansas border focused several rounds of moderate to heavy rainfall across extreme southwest Missouri and central Missouri from the early morning of the 16th to the morning of the 17th. Rainfall accumulations for the 48-hour period ending at 7 AM on the 17th exceeded two inches. Some minor flooding was reported near the Lake of the Ozarks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 16, 5:17 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 16, 5:17 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
617 AM CDT Tue Aug 16 2022
...12Z AVIATION UPDATE...
Key Messages:
1. Continued hot over the southwest CWA through today.
2. Thunderstorm chances continue through Wednesday. Heavy rain
and localized flooding potential.
3. Small chance for strong to severe storms over southwest
portions of the CWA this afternoon/evening.
4. Cooler temperatures over the area from Wednesday through the
weekend.
5. Additional rain chances show up over the weekend into early
next week.
.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 159 AM CDT Tue Aug 16 2022
Some isolated to scattered showers and thunderstorms have been
visible on radar over central MO and into the northern CWA over
the past couple overnight hours, however the better widespread
rain chances look to begin later this morning. Overnight lows have
been fairly mild across the area, with temperatures in the
upper 60s to 70s observed.
The frontal boundary is currently set up over the far southwest
portion of the CWA, and is expected to remain stationary before
pushing south later this evening. Meanwhile, shortwave energy
continues to push southeast, and a low level jet which developed
over the Plains has started nudging into our area. Abundant
moisture, with PW values of 1.8 to 2.0 inches, will further aid
in the heavy rainfall potential the area faces for the beginning
of the forecast period.
The HREF Reflectivity >40 dBZ paintballs show two different rounds
of showers/storms throughout today and tomorrow, and several other
ensembles/CAMs agree. First, as the monsoonal moisture continues
to round the periphery of the summertime high, ensembles show it
pushing southeast into the CWA later this morning and persisting
through early evening. With this first round, CAMs have started
pushing the heavier rainfall amounts towards the far eastern CWA,
still highlighting that 1-3 inch range.
A wide spread of temperatures is expected across the area, with
highs in the 70s to mid 80s on the cool side of the frontal
boundary, while mid to upper 90s are expected for far southeast
KS and far southwest MO. With these higher temperatures in the
southwest CWA, daytime heating combined with low level convergence
and abundant moisture will lead to a second round of storm
development near the frontal boundary later this
afternoon/evening. There is a marginal risk of severe storms as
instability increases, with damaging winds and large hail
possible. Additionally, several CAMs have been highlighting higher
QPF amounts for the southwestern MO Ozarks and southeast KS, with
a potential 1-2 inches of widespread rainfall, placing that
further west than previous runs.
This convection is expected to persist through Wednesday morning
before pushing out of the area later in the afternoon. With these
two rounds of heavy rainfall, some localized areas of excessive
rainfall and flooding will be possible, especially with any
training storms.
.LONG TERM...(Wednesday Evening through Monday)
Issued at 159 AM CDT Tue Aug 16 2022
As the convection pushes out of the area, a cooler, drier airmass
will move in from the north and settle over the area through the remainder
of the work week.
Below normal temperatures are expected for the remainder of the
forecast period, with afternoon highs generally ranging in the
70s on Wednesday before slightly increasing to the 80s through the
weekend. For reference, afternoon highs in the upper 80s to around
90 are normal for this time of year.
Ensembles then show additional chances of rainfall heading into
next weekend and the early part of the next work week as a closed
upper level low over the upper Great Plains pushes towards the
Great Lakes region.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 606 AM CDT Tue Aug 16 2022
Shower and thunderstorm chances will increase throughout the
morning and afternoon and persist through tonight. Confidence on
coverage throughout the morning is limited, however by this
afternoon/evening, chances increase for showers and thunderstorms
to impact the TAF sites. Flight categories are expected to
decrease to MVFR and IFR conditions with the stronger storms.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Melto
LONG TERM...Melto
AVIATION...Melto
Hazardous weather outlook, Aug 16, 1:41 AM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
241 AM CDT Tue Aug 16 2022
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
241 AM CDT Tue Aug 16 2022
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Elevated lightning risk.
Elevated excessive heat risk.
Elevated excessive rainfall risk
DISCUSSION...
Heat index values will reach the middle 90s to low 100s again
today for the southwest portion of Missouri into southeast
Kansas.
Showers and thunderstorms will continue today. One to two inches
of widespread rainfall will be possible through tomorrow, with
isolated amounts over 3 inches possible.
Some strong to severe storms will also be possible over far
southwest Missouri this afternoon and evening. Large hail to the
size of quarters and wind gusts up to 60 mph will be possible with
the strongest storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Showers and thunderstorms will continue into Wednesday morning
before pushing out of the area later in the afternoon.
Dry, cooler weather is then expected for the rest of the week
before rain chances return to the area over the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Melto
Flash Flood, Camden
- When
- August 16, 6:27 AM CST to 2:00 PM CST
- Where
- Camden County, 1.48 mi SSE of Sunrise Beach to 2.33 mi S of Sunrise Beach
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.160, -92.770
Heavy rainfall occurred along Spring Cove Road. One vehicle had water inside as it was stuck in four feet of water. Several other roads were impacted by flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 16 to 18, 20228 deaths · 7 events
- Heat in Arizona, August 16, 20222 deaths · 1 event
- Heat in Arkansas, August 16, 20221 death · 1 event
- Flash Flooding in New Mexico, August 16, 2022$515,000 · 9 events
- Flash Flood and Flooding in Texas, August 16 to 17, 2022$200,000 · 3 events
- Hail and Damaging Winds in Mississippi, August 16, 2022$118,000 · 1.25 in hail · 5 events
- Flash Flood and Damaging Winds in California, August 16, 2022$75,000 · 52 kt wind · 3 events
- Flash Flooding and Damaging Winds in California, August 16 to 18, 2022$23,000 · 55 kt wind · 6 events
- Heat in California, August 16 to 20, 202221 events
- Damaging Winds in New York, August 16, 2022$21,000 · 51 kt wind · 3 events
- Lightning Strikes in Florida, August 16, 2022$20,000 · 2 events
- Dense Fog in Illinois, August 16 to 17, 20229 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052822.